Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 92, NWS Cheyenne, WY

July 2, 2009Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2009, 3:05 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2009, 3:05 PM MDT (21:05 UTC)
Expired
Jul 2, 2009, 3:45 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:08 PM MDTHAIL 1.756 N Laramie, WYMAJOR HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 022105
SVRCYS
WYC001-021-022145-
/O.NEW.KCYS.SV.W.0092.090702T2105Z-090702T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...
  NORTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 345 PM MDT

* AT 302 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL 8 MILES NORTH OF LARAMIE. 
  THIS STORM IS ALSO CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS   
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF                
   LARAMIE...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OFEASTERN ALBANY AND EXTREME NORTHWESTERN
  LARAMIE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4162 10534 4148 10518 4132 10555 4142 10564
TIME...MOT...LOC 2104Z 235DEG 21KT 4140 10554

$$

RJM
2 follow-up statements
000 
WWUS55 KCYS 022122
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT THU JUL 2 2009

WYC001-021-022145-
/O.CON.KCYS.SV.W.0092.000000T0000Z-090702T2145Z/
ALBANY WY-LARAMIE WY-
322 PM MDT THU JUL 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN LARAMIE AND EASTERN ALBANY COUNTIES...

AT 320 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF BALL SIZE HAIL.
THIS STORM WAS LOCATED OVER EASTERN ALBANY COUNTY...OR 12 MILES
NORTHEAST OF LARAMIE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OFEASTERN ALBANY AND EXTREME NORTHWESTERN
  LARAMIE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4136 10546 4145 10556 4162 10534 4148 10518
TIME...MOT...LOC 2121Z 235DEG 21KT 4145 10543

$$

RJM
000 
WWUS55 KCYS 022146
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT THU JUL 2 2009

WYC001-021-022155-
/O.EXP.KCYS.SV.W.0092.000000T0000Z-090702T2145Z/
ALBANY WY-LARAMIE WY-
346 PM MDT THU JUL 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LARAMIE AND
EASTERN ALBANY COUNTIES EXPIRES AT 345 PM MDT...

THE SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FOR EASTERN 
ALBANY...SOUTHWEST PLATTE AND FAR NORTHWEST LARAMIE.

LAT...LON 4136 10546 4145 10556 4162 10534 4148 10518
TIME...MOT...LOC 2145Z 235DEG 21KT 4153 10527

$$

RJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:57 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 2, 2:57 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT THU JUL 2 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY
SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND
TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY
MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE
IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL
CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN
INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER
SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI
AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR
THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1
OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT
WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN
WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN
PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS
LOOK TO BE IN ORDER.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM
CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON
MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS
SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT
OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH
THURSDAY.

&&

.AVIATION...
SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY
MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA
PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE
LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND
EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH
SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET.

&&

.FIRE WEATHER...
MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS
ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND MUCH OF FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...EISE
Hazardous weather outlook, Jul 2, 10:42 AM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT THU JUL 2 2009

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING.
WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG
GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY
THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON
FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-031130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY
RAIN AND BRIEF WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...
MAINLY FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 2, 1:51 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT THU JUL 2 2009

WYZ066-069-022030-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
151 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
230 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANITE SPRINGS RESERVOIR...OR 20 MILES
SOUTHEAST OF LARAMIE...MOVING EAST AT 10 MPH.

HEAVY RAIN...DANGEROUS LIGHTNING AND SOME SMALL HAIL IS EXPECTED
WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 337 AND
356.

JLH
Special weather statement, Jul 2, 2:25 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT THU JUL 2 2009

WYZ066-069-022130-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
225 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CRYSTAL LAKE RESERVOIR...OR
16 MILES WEST OF CHEYENNE...MOVING EAST AT 10 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 342 AND
361.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 9.

RJM
Special weather statement, Jul 2, 2:41 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT THU JUL 2 2009

WYZ065-066-022145-
LARAMIE RANGE-LARAMIE VALLEY-
241 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 345 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
LARAMIE TO 6 MILES EAST OF LARAMIE...MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 307 AND
321.

RJM
Local storm report, Jul 2, 3:03 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             8 N LARAMIE             41.43N 105.58W
07/02/2009  M1.00 INCH       ALBANY             WY   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER SIZED HAIL.

&&

AAH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte55 min
Jul 1, 7:07 PM MDTSevere Thunderstorm WarningCYSGoshen53 min
Jul 1, 7:26 PM MDTFlash Flood WarningCYSGoshen104 min
Jul 2, 3:44 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte41 min
Jul 2, 4:02 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte58 min
Jul 2, 5:02 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte58 min
Jul 2, 5:07 PM MDTFlash Flood WarningCYSPlatte3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.